COLOMBIA

Hundreds of girls in Colombian town sick after taking Gardasil vaccine

PUBLISHED : Thursday, 28 August, 2014, 10:08pm
UPDATED : Thursday, 28 August, 2014, 10:08pm
 

A mystery illness has apparently overwhelmed a small town in northern Colombia, with scores of teenage girls in hospital with symptoms that parents fear could be an adverse reaction to a vaccine against cervical cancer. But others suggest it is a case of mass hysteria.

Authorities say they still do not know what caused more than 200 girls in El Carmen de Bolivar, a town of 95,000 near Colombia's Caribbean coast, to come down with symptoms ranging from fainting to numbness in the hands and headaches.

All the girls, ranging in ages from nine to 16, were injected in recent months with the common vaccine Gardasil.

Francisco Vega, the town's mayor and a doctor, said that illnesses first appeared at the end of May and hade been steadily increasing since. Over the weekend, 120 girls were rushed to hospitals, overwhelming the town's limited medical facilities. None of their symptoms were life-threatening and all had since been released, he said.

Share

 

Send to a friend

To forward this article using your default email client (e.g. Outlook), click here.

Enter multiple addresses separated by commas(,)

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive